Compound Poisson approximations for individual models with dependent risks. (English) Zbl 1055.91050

Summary: This paper shows how compound Poisson distributions can be used to approximate the distribution of the total claim amount in the context of single- or multi-class individual risk models where dependence between the contracts arises through mixtures. Some of these models are generated by Archimedean copulas, and others are seen to fall under the purview of a general multi-class shock model whose structure is both intuitive and easily tractable. A numerical study is used to illustrate the quality of the approximation as a function of the heterogeneity and the dependence in the portfolio. A theoretical result is also provided which helps to explain the effect of dependence on the total claim amount when the contracts are linked through an Archimedean copula model.


91B30 Risk theory, insurance (MSC2010)
60G35 Signal detection and filtering (aspects of stochastic processes)
Full Text: DOI


[1] Albers, W., Stop-loss premiums under dependence, Insurance: mathematics and economics, 24, 173-185, (1999) · Zbl 0945.62108
[2] Barbour, A.D.; Hall, P., On the rate of Poisson convergence, Mathematical Proceedings of the Cambridge philosophical society, 95, 473-480, (1984) · Zbl 0544.60029
[3] Barbour, A.D., Holst, L., Janson, S., 1992. Poisson Approximation. Oxford University Press, Oxford. · Zbl 0746.60002
[4] Bäuerle, N.; Müller, A., Modeling and comparing dependencies in multivariate risk portfolios, ASTIN bulletin, 28, 59-76, (1998) · Zbl 1137.91484
[5] Clayton, D.G., A model for association in bivariate life tables and its application in epidemiological studies of familial tendency in chronic disease incidence, Biometrika, 65, 141-151, (1978) · Zbl 0394.92021
[6] Cossette, H.; Gaillardetz, P.; Marceau, É.; Rioux, J., On two dependent individual risk models, Insurance: mathematics and economics, 30, 153-166, (2002) · Zbl 1055.91044
[7] Cossette, H., Gaillardetz, P., Marceau, É., in press. Common instances in the individual risk model. Mitteilungen der Schweizerische Aktuarvereinigung. · Zbl 1187.91094
[8] Denuit, M., Genest, C., Marceau, É., 2002. Criteria for the stochastic ordering of random sums, with actuarial applications. Scandinavian Actuarial Journal, 3-16. · Zbl 1003.60022
[9] Drouet-Marie, D., Kotz, S., 2001. Correlation and Dependence. Imperial College Press, London. · Zbl 0977.62004
[10] Frees, E.W.; Valdez, E.A., Understanding relationships using copulas, North American actuarial journal, 2, 1-25, (1998) · Zbl 1081.62564
[11] Genest, C., Frank’s family of bivariate distributions, Biometrika, 74, 549-555, (1987) · Zbl 0635.62038
[12] Genest, C.; MacKay, R.J., Copules archimédiennes et familles de lois bidimensionnelles dont LES marges sont données, The Canadian journal of statistics, 14, 145-159, (1986) · Zbl 0605.62049
[13] Genest, C.; Ghoudi, K.; Rivest, L.-P., Comment on the paper by E.W. frees and E.A. valdez (1998), North American actuarial journal, 2, 143-149, (1998)
[14] Gerber, H.U., Error bounds for the compound Poisson approximation, Insurance: mathematics and economics, 3, 191-194, (1984) · Zbl 0541.62097
[15] Goovaerts, M.J.; Dhaene, J., The compound Poisson approximation for a portfolio of dependent risks, Insurance: mathematics and economics, 18, 81-85, (1996) · Zbl 0853.62079
[16] Hutchinson, T.P., Lai, C.D., 1990. Continuous Bivariate Distributions, Emphasising Applications. Rumsby Scientific Press, Adelaide, Australia. · Zbl 1170.62330
[17] Joe, H., 1997. Multivariate Models and Dependence Concepts. Chapman & Hall, New York. · Zbl 0990.62517
[18] Marshall, A.W.; Olkin, I., Families of multivariate distributions, Journal of the American statistical association, 83, 834-841, (1988) · Zbl 0683.62029
[19] Nelsen, R.B., Properties of a one-parameter family of bivariate distributions with specified marginals, Communications in statistics, theory and methods, 15, 3277-3285, (1986) · Zbl 0616.62067
[20] Nelsen, R.B., 1999. An introduction to copulas. Lecture Notes in Statistics, vol. 139. Springer, Berlin. · Zbl 0909.62052
[21] Rolski, T., Schmidli, H., Schmidt, V., Teugels, J., 1999. Stochastic Processes for Insurance and Finance. Wiley, New York. · Zbl 0940.60005
[22] Serfozo, R.F., Compound Poisson approximations for sums of random variables, The annals of probability, 14, 1391-1398, (1986) · Zbl 0604.60016
[23] Serfozo, R.F., Corrigendum to: compound Poisson approximations for sums of random variables, The annals of probability, 16, 429-430, (1988) · Zbl 0638.60052
[24] Shaked, M.; Shanthikumar, J.G., Supermodular stochastic orders and positive dependence of random vectors, Journal of multivariate analysis, 61, 86-101, (1997) · Zbl 0883.60016
[25] Sklar, A., Fonctions de répartition à n dimensions et leurs marges, Publications de l’institut de statistique de l’université de Paris, 8, 229-231, (1959) · Zbl 0100.14202
[26] Vellaisamy, P.; Chaudhuri, B., On compound Poisson approximation for sums of random variables, Statistics and probability letters, 41, 179-189, (1999) · Zbl 0921.60020
[27] Wang, S.; Dhaene, J., Comonotonicity, correlation order and premium principles, Insurance: mathematics and economics, 22, 235-242, (1997) · Zbl 0909.62110
[28] Wei, G.; Hu, T., Supermodular dependence ordering on a class of multivariate copulas, Statistics and probability letters, 57, 375-385, (2002) · Zbl 1005.60037
[29] Witte, H.-J., A unification of some approaches to Poisson approximation, Journal of applied probability, 27, 611-621, (1990) · Zbl 0721.60022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.